Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 194, NWS Springfield, MO

June 27, 2001Dallas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 27, 2001, 3:12 PM CDT for Dallas County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 27, 2001, 3:12 PM CDT (20:12 UTC)
Expired
Jun 27, 2001, 4:00 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dallas County, MO

What was reported inside it

TimeReportWhereRemark
Jun 27, 3:30 PM CDTHail 0.75Long Lane, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 272013
SVRSGF

MOC059-272100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT WED JUN 27 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN SOUTHWEST MISSOURI

* UNTIL 400 PM CDT

* AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHEAST OF BUFFALO...OR 16 MILES WEST
  OF LEBANON...MOVING SOUTH AT 15 MPH. THIS SEVERE THUNDERSTORM WILL
  LIKELY PRODUCE HAIL TO THE SIZE OF QUARTERS...AND WINDS IN EXCESS
  OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BUFFALO BY 320 PM CDT.

THE TOWNS OF WINDYVILLE...AND LONG LANE ARE ALSO IN THE PATH OF THIS 
STORM.

GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REMEMBER...SEVERE
THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3779 9286 3777 9308 3752 9316 3751 9287

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:12 PM CDT, 0 minutes earlier.

Area forecast discussion, Jun 27, 3:12 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT WED JUN 27 2001

PROBLEM CONTINUES TO BE THE RETROGRADING UPPER LOW.

VERY UNSTABLE ATMOSPHERE OVER THE CWFA THIS AFTN. MODIFIED KSGF
SOUNDING SHOWED CAPE OF 3400 J/KG...LI OF MINUS 10...AND TOTAL TOTALS
OF 55. WEAK INVERTED VEE FEATURE WILL POSE A DOWNBURST PROBLEM
IN THE STRONGEST STORMS.

APPROACH OF UPPER LOW BROUGHT COOLER AIR ALOFT AND THUS STEEPER
MID LEVEL LAPSE RATES COMPARED TO YESTERDAY. LARGE CAPE VALUES
HAVE ENSURED THAT UPDRAFT STRENGTH WOULD BE STRONG...WHILE VEERING
WIND PROFILE WITH HEIGHT...ALBEIT WITH WEAK SPEEDS...HAVE ALLOWED
SOME STORMS TO BECOME SEVERE. SOME OF THESE STORMS HAVE PRODUCED
QUARTER TO NICKEL SIZE HAIL AND WIND GUSTS OF AT LEAST 50KT.
LOCALLY HEAVY RAINFALL COMBINED WITH SLOW STORM MOVEMENT WILL CAUSE
LOCALLIZED FLOODING.

WILL NOT ISSUE A FLASH FLOOD WATCH SINCE COVERAGE OF STORMS HAVE BEEN
ISOLATED TO WIDELY SCATTERED...HOWEVER LATER SHIFTS WILL HAVE TO
MONITOR THE FLOODING POTENTIAL IN CASE A FFA IS NECESSARY.

AS OF 245 PM...TSTMS WERE GROUPED IN A NORTH SOUTH LINE THAT XTNDD
FROM BENTON COUNTY TO TANEY COUNTY. THE FUTURE DVLPMNT OF STORMS
WILL DEPEND HIGHLY ON OUTFLOW BOUNDARIES...AND UNFORTUNATELY WILL
HAVE TO BROAD BRUSH ZONES WITH POPS DUE TO THE UNCERTAINTY.

VORT MAX IS FCST TO ROTATE INTO THE CWFA FROM THE NORTH THRU TNGT.
UVV ASSOC WITH THIS VORT MAX...VEERING WIND PROFILE WITH HEIGHT...
250MB JET SEGMENT OF 60KTS FROM NERN TO SWRN MO...AND A VERY UNSTABLE
AIRMASS...WILL CAUSE ADDITIONAL TSTMS TO FORM INTO THIS EVENING.
A FEW OF THESE STORMS WILL BE OF THE PULSE SEVERE TYPE.

UNLIKE YESTERDAY...WHEN STORMS DISSIPATED NEAR SUNSET...THE STORMS
THIS EVENING MAY CONTINUE INTO TONIGHT. THIS IS DUE TO SRLY FLOW
AT 850MB TNGT COMBINED WITH STRONG VEERING WITH HEIGHT...PLUS THE
STEEP LAPSE RATES AT MID LEVELS. DUE TO THE UNCERTAINTIES WITH THE
AREAL PLACEMENT OF FUTURE STORMS...BECAUSE OF THE LACK OF BOUNDARIES
OR THE UNKNOWN FUTURE PLACEMENT OF OUTFLOW BOUNDARIES...WILL HAVE TO
BROADBRUSH ZONES WITH 50 PCT POPS TNGT. HOWEVER ETA WOULD SUGGEST
THAT THE WESTERN ZONES WOULD HAVE THE BETTER CHANCE TONIGHT.

FINALLY...UPPER LOW WILL BE PARKED OVER MO ON THURS AND FRI BEFORE
MOVING SLOWLY SSWD TOWARDS TX ON SAT. WILL KEEP POPS FAIRLY HIGH
ON THURS AND FRIDAY. WILL KEEP MENTION OF PCPN ON SAT...ALTHOUGH THE
SOUTHERN MOST COUNTIES MAY BE THE ONLY ONES AFFECTED.

FOR THE REST OF THE EXTENDED PERIOD...UPPER LOW WILL CONTINUE A
WEAKENING TREND AS IT MOVES INTO ERN TX. THIS FCST IS BASED ON MRF
AND YESTERDAYS ECMWF. CANADIAN MODEL MOVES UPPER LOW INTO MISSISSIPPI
BY MONDAY...THIS DOES NOT LOOK RIGHT. MRF FCSTS COLD FRONT TO MOVE
IN THE AREA LATE TUESDAY AND MAY BRING A CHANCE OF PCPN.

.SGF...
MO...NONE.
KS...NONE.

D.STEINMETZ

In the hours before

Special weather statement, Jun 27, 1:05 PM CDT, 2 hours 7 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT WED JUN 27 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...

AN UPPER LEVEL LOW PRESSURE SYSTEM CONTINUED TO MOVE SLOWLY INTO
MISSOURI FROM THE EAST. COLD AIR ALOFT...ASSOCIATED WITH THIS LOW
WAS MOVING OVER A WARM AND VERY HUMID AIRMASS AT THE SURFACE. THE
COMBINATION OF THESE TWO EXTREMES HAS CAUSED A VERY UNSTABLE
ATMOSPHERE THIS AFTERNOON.

THUNDERSTORMS HAVE ALREADY FORMED FROM THIS UNSTABLE AIR...AND
IT IS LIKELY THAT ADDITIONAL THUNDERSTORMS WILL DEVELOP. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DIME TO NICKEL SIZE
HAIL...DOWNBURST WIND GUSTS TO 60 MPH...AND VERY HEAVY RAINFALL.
DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS...HEAVY RAINFALL COULD
RESULT IN LOCALIZED FLOODING.

BOATERS AND OTHERS ENGAGED IN OUTDOOR ACTIVITIES SHOULD KEEP ALERT
TO THE LATEST INFORMATION ABOUT THE WEATHER. KEEP AN EYE TO THE SKY
AS THUNDERSTORMS COULD DEVELOP IN AS LITTLE AS 30 MINUTES IN YOUR
LOCAL VICINITY. IF YOU HEAR THUNDER OR SEE LIGHTNING...BE SURE TO
SEEK SAFE SHELTER...INDOORS AND ONSHORE. DO NOT SEEK SHELTER
UNDERNEATH A TREE.

SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR LATER STATEMENTS AND
UPDATES FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

.EXTENDED OUTLOOK...
SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO CAUSE
A THREAT OF SCATTERED THUNDERSTORMS THROUGH SATURDAY. AGAIN THE
STRONGEST STORMS WILL BE CAPABLE OF DIME TO NICKEL SIZE HAIL...
STRONG WIND GUSTS...AND LOCALLY HEAVY RAINFALL.

D.STEINMETZ
Local storm report, Jun 27, 2:14 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    POWERSITE                 MO   WIND DAMAGE
06/27/01   TANEY                          TREES DOWN . REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

~
Local storm report, Jun 27, 2:46 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 PM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0218 PM    ROGERSVILLE               MO   1 INCH HAIL
06/27/01   WEBSTER                        REPORTED BY PUBLIC.

0238 PM    ROGERSVILLE               MO   .88 INCH HAIL
06/27/01   WEBSTER                        REPORTED BY PUBLIC.
Local storm report, Jun 27, 3:04 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0254 PM    SPARTA                    MO   1.75 INCH HAIL
06/27/01   CHRISTIAN                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 27, 3:07 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 PM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    PLAD                      MO   .75 INCH HAIL
06/27/01   DALLAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:07 PM CDTSevere Thunderstorm WarningSGFTaney38 min
Jun 27, 2:23 PM CDTSevere Thunderstorm WarningSGFDallas52 min
Jun 27, 2:42 PM CDTSevere Thunderstorm WarningSGFChristian48 min
Jun 27, 4:06 PM CDTSevere Thunderstorm WarningSGFGreene, Webster39 min
Jun 27, 4:17 PM CDTSevere Thunderstorm WarningSGFSt. Clair43 min
Jun 27, 4:48 PM CDTSevere Thunderstorm WarningSGFCedar42 min
Jun 27, 5:00 PM CDTSevere Thunderstorm WarningSGFSt. Clair15 min
Jun 27, 5:59 PM CDTFlash Flood WarningSGFBarry, McDonald3 hr
Jun 27, 6:32 PM CDTSevere Thunderstorm WarningSGFBarton43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.